Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 102, NWS Dodge City, KS

June 21, 20234 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2023, 3:13 AM CDT for 4 counties in Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2023, 3:13 AM CDT (08:13 UTC)
Expired
Jun 21, 2023, 4:00 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2708 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

026 
WUUS53 KDDC 210813
SVRDDC
KSC083-135-145-165-210900-
/O.NEW.KDDC.SV.W.0102.230621T0813Z-230621T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
313 AM CDT Wed Jun 21 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ness County in west central Kansas...
  Northeastern Hodgeman County in southwestern Kansas...
  Northwestern Pawnee County in south central Kansas...
  Southwestern Rush County in central Kansas...

* Until 400 AM CDT.

* At 313 AM CDT, a severe thunderstorm was located 8 miles northwest
  of Burdett, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Burdett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3829 9974 3841 9956 3827 9933 3809 9958
TIME...MOT...LOC 0813Z 321DEG 9KT 3831 9960 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RBURG
2 follow-up statements
409 
WWUS53 KDDC 210824
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
324 AM CDT Wed Jun 21 2023

KSC083-135-145-165-210900-
/O.CON.KDDC.SV.W.0102.000000T0000Z-230621T0900Z/
Ness KS-Hodgeman KS-Pawnee KS-Rush KS-
324 AM CDT Wed Jun 21 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHEASTERN NESS...NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE
AND SOUTHWESTERN RUSH COUNTIES...

At 323 AM CDT, a severe thunderstorm was located 7 miles northwest of
Burdett, moving southeast at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Burdett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3830 9966 3839 9953 3827 9933 3809 9958
TIME...MOT...LOC 0823Z 321DEG 9KT 3829 9958 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

RBURG
021 
WWUS53 KDDC 210853
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
353 AM CDT Wed Jun 21 2023

KSC083-135-145-165-210903-
/O.EXP.KDDC.SV.W.0102.000000T0000Z-230621T0900Z/
Ness KS-Hodgeman KS-Pawnee KS-Rush KS-
353 AM CDT Wed Jun 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS...
NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH
COUNTIES WILL EXPIRE AT 400 AM CDT...
        
The storm which prompted the warning has weakened below severe 
limits, and is exiting the warned area. Therefore, the warning will 
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
south central, central, southwestern and west central Kansas.

LAT...LON 3830 9966 3839 9953 3827 9933 3809 9958
TIME...MOT...LOC 0853Z 321DEG 9KT 3823 9952 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:07 AM CDT, 6 minutes earlier.

Area forecast discussion, Jun 21, 3:07 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
307 AM CDT Wed Jun 21 2023

...Updated Long Term...

.SHORT TERM...(Today through Thursday)
Issued at 213 AM CDT Wed Jun 21 2023

KDDC radar observations at 06Z show thunderstorms beginning to
develop across the north-central zones near Ness City ahead of an
upper level shortwave trough as per recent water vapor satellite
imagery, and this could be the initial stage of a thunderstorm
complex that is expected to move south across the area through the
night and early morning, although this activity is much farther
south than where the latest CAMs suggested. SPC mesoanalysis shows
these storms are in an environment characterized by 3500-4500
J/Kg of uncapped MLCAPE, but less than 30 kts of bulk shear. As
such, storm organization may be slow to occur, if at all, and
until then only sporadic marginally severe hail is the primary
hazard. If these storm can amalgamate into a linear convective
complex, primary hazard would shift to marginally severe outflow
winds. Overnight elsewhere, the humid airmass over our area will
be maintained by persistent southeast winds of 10-20 mph, which
will only allow lows to drop into the upper 60s/low 70s.

Daytime Wednesday, guidance agrees the cool, stable outflow from
the overnight MCS will overspread roughly the northeastern 2/3rds
of our area, and this combined with lingering convective cloud
debris will limit afternoon temperatures to the mid/upper 80s
across these areas. Outside this outflow/cloud cover, low to mid
90s is likely once again, along with another chance for severe
thunderstorms through the night. Latest CAM suite suggests two
different areas/timings of thunderstorm activity, the first being
isolated storms developing along/near the stalled outflow boundary
near the KS/OK border. These thunderstorms will form in an
extremely volatile environment, with around 5000 J/Kg of MLCAPE
and 30-40 kts of bulk shear, however spatial details of this round
are in doubt, and it's possible this activity stays outside
southwest KS. Second round will be an MCS moving across the
western zones overnight into Thursday morning, however
spatiotemporal details of this round are even murkier, as little
to no agreement between guidance members exists. Should this
convective complex impact our area, as the 00Z HRRR strongly
indicates, a similar CAPE/shear parameter space will exist
supportive of damaging wind gusts and hail.

The aforementioned potential thunderstorm complex may still be in
the process of rolling through southwest KS Thursday morning into
the early afternoon, and the surrounding uncertainty casts doubt
on the forecast for Thursday, impacting both the temperature and
precipitation forecasts. Afternoon highs could range from the
upper 70s to upper 80s depending on early thunderstorm coverage
and longevity, as well as where redevelopment of thunderstorms in
the late afternoon takes place. Model consensus suggests
thunderstorms will again move into western KS from eastern CO, and
this is in line with the latest SPC Day 2 outlook which outlines
a marginal risk for severe storms across roughly the western half
of our area. To say the least, many questions remain regarding
convective evolution both Wednesday and Thursday, and trends will
need to be monitored closely to react to any significant
deviations from the current expected outcomes.

.LONG TERM...(Thursday night through Tuesday)
Issued at 307 AM CDT Wed Jun 21 2023

Upper level pattern at the beginning of the long term period will
finally begin to change, as the main lobe of vorticity in the
western trough ejects into the northern plains during the day
Friday, and the southern plains ridge begins to build northward.
This will result in increasing H5 west-southwesterly flow over the
central plains, fostering the deepening of a lee trough in eastern
CO. Southeasterly surface winds will strengthen in response, once
again advecting Gulf of Mexico moisture poleward and reinforcing
the mT airmass over southwest KS. All of this will combine to
generate a CAPE/shear parameter space supportive of severe
thunderstorms across our area, although with several preceding
days of convective activity, details on Friday's potential are
sparse.

Daytime Saturday, the upper level ridge over the southern plains
will continue to build northward while the aforementioned
vorticity max traverses the northern plains. The uptick in
synoptic-scale subsidence under the ridge should provide a break
from thunderstorm potential Saturday afternoon, but cause
temperatures to reach back into the low to mid 90s. This heat will
be somewhat short-lived however as medium range ensemble and
deterministic guidance indicate the upper level vorticity max will
push a dry cold front southward through the central plains,
dropping afternoon temperatures down into the upper 80s/near 90
Sunday and Monday. But the heat will return by the end of the long
term period, as persistent subsidence under the stubborn upper
level ridge brings temperatures back into the mid to upper 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1243 AM CDT Wed Jun 21 2023

Infrared satellite imagery shows low stratus building into
southwest KS once again, bringing MVFR/IFR cigs to all terminals
except LBL at some point through the morning. Once these low
clouds scatter out, which should be before 18Z, VFR will resume
through 06Z Thursday. Additionally, a thunderstorm complex is
expected to dive south out of central Nebraska, and clip HYS
during the 10-15Z time frame. Questions surrounding exact timing
of terminal impact limited TAF mention to VCTS, but expect
MVFR/IFR cigs/vis while these thunderstorms move through.
Otherwise, winds will remain out of the southeast to east,
sustained in the 13-18 kt range.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  65  83  65 /  10  30  30  30
GCK  86  63  80  63 /  10  50  40  40
EHA  94  63  83  62 /  20  30  40  40
LBL  91  64  82  64 /  20  40  40  40
HYS  84  65  85  65 /  50  20  30  30
P28  88  68  87  68 /  30  10  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Springer
Hazardous weather outlook, Jun 21, 2:36 AM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
236 AM CDT Wed Jun 21 2023

KSZ030-031-043>046-061>066-074>081-084>090-220745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
236 AM CDT Wed Jun 21 2023 /136 AM MDT Wed Jun 21 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible Wednesday afternoon into the
overnight period mainly west of US-83 and near the KS/OK border.
Any thunderstorms that do impact our area will be capable of large
hail and damaging wind gusts along with heavy rainfall and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms are possible again Thursday and Friday mainly
across the western half of the area, however much uncertainty
regarding coverage and timing still exists at this time. Any
thunderstorms in our area will be capable of producing marginally
severe hail and wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Special weather statement, Jun 21, 1:02 AM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
102 AM CDT Wed Jun 21 2023

KSZ045-046-065-210645-
Rush KS-Pawnee KS-Ness KS-
102 AM CDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of southern Ness,
northwestern Pawnee and southwestern Rush Counties through 145 AM
CDT...

At 102 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Ness City to near Burdett.
Movement was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Bazine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3859 10015 3838 9931 3822 9937 3837 10007
TIME...MOT...LOC 0602Z 244DEG 13KT 3838 10000 3824 9956

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

RBURG
Special weather statement, Jun 21, 1:43 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
143 AM CDT Wed Jun 21 2023

KSZ045-046-065-210730-
Rush KS-Pawnee KS-Ness KS-
143 AM CDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of central Ness,
northwestern Pawnee and southwestern Rush Counties through 230 AM
CDT...

At 143 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ness City to 6 miles northwest of Rozel.
Movement was northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Bazine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3864 10009 3839 9921 3825 9946 3840 10004
TIME...MOT...LOC 0643Z 223DEG 7KT 3841 9989 3828 9946

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RBURG
Special weather statement, Jun 21, 2:22 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
222 AM CDT Wed Jun 21 2023

KSZ045-046-065-210800-
Rush KS-Pawnee KS-Ness KS-
222 AM CDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of eastern Ness,
northwestern Pawnee and southwestern Rush Counties through 300 AM
CDT...

At 221 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bazine, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bazine around 225 AM CDT.

Other locations in the path of this storm include Alexander and
Nekoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3827 9980 3838 9990 3860 9979 3840 9920
      3827 9946
TIME...MOT...LOC 0721Z 237DEG 10KT 3839 9967

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RBURG
Special weather statement, Jun 21, 2:38 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
238 AM CDT Wed Jun 21 2023

KSZ045-210815-
Ness KS-
238 AM CDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of central Ness County
through 315 AM CDT...

At 237 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Ness City. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Ness
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3842 9999 3856 9998 3859 9980 3839 9990
TIME...MOT...LOC 0737Z 277DEG 4KT 3846 9991

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

RBURG
Special weather statement, Jun 21, 3:04 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
304 AM CDT Wed Jun 21 2023

KSZ045-046-064-065-210845-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
304 AM CDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of southeastern Ness,
northeastern Hodgeman, northwestern Pawnee and southwestern Rush
Counties through 345 AM CDT...

At 303 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Bazine, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Burdett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3832 9973 3848 9970 3842 9933 3811 9957
TIME...MOT...LOC 0803Z 321DEG 10KT 3834 9964

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:02 AM CDTSpecial Weather StatementDDCNess43 min
Jun 21, 1:43 AM CDTSpecial Weather StatementDDCNess47 min
Jun 21, 2:22 AM CDTSpecial Weather StatementDDCRush38 min
Jun 21, 2:25 AM CDTAreal Flood AdvisoryDDCNess4 hr
Jun 21, 2:38 AM CDTSpecial Weather StatementDDCNess37 min
Jun 21, 2:52 AM CDTAreal Flood AdvisoryDDCNess3 hr
Jun 21, 3:04 AM CDTSpecial Weather StatementDDCPawnee41 min
Jun 21, 3:16 AM CDTSpecial Weather StatementDDCEllis44 min
Jun 21, 3:46 AM CDTSpecial Weather StatementDDCRush29 min
Jun 21, 3:57 AM CDTSpecial Weather StatementDDCPawnee33 min
Jun 21, 4:01 AM CDTAreal Flood AdvisoryDDCHodgeman, Pawnee, Rush3 hr
Jun 21, 4:26 AM CDTSpecial Weather StatementDDCRush34 min
Jun 21, 4:29 AM CDTSpecial Weather StatementDDCPawnee46 min
Jun 21, 4:31 AM CDTSpecial Weather StatementDDCPawnee44 min
Jun 21, 5:09 AM CDTSpecial Weather StatementDDCEdwards51 min
Jun 21, 5:10 AM CDTSpecial Weather StatementDDCStafford50 min
Jun 21, 5:41 AM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford49 min
Jun 21, 6:19 AM CDTSevere Thunderstorm WarningDDCPratt, Stafford41 min
Jun 21, 6:32 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt58 min
Jun 21, 7:26 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche64 min
Jun 21, 8:34 AM CDTSpecial Weather StatementDDCBarber26 min
Jun 21, 5:46 PM CDTSpecial Weather StatementDDCHamilton29 min
Jun 21, 5:57 PM CDTSpecial Weather StatementDDCMorton33 min
Jun 21, 6:19 PM CDTSpecial Weather StatementDDCMorton26 min
Jun 21, 6:22 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.